Illinois, 2012Blizzard in Illinois, December 19 to 20, 2012
December 19 to 20, 2012 · NWS DVN · 13 events in 13 counties and zones
A powerful storm system moved from the Southern Plains on Wednesday morning into Michigan by early Friday morning. This brought a wide array of weather to northwest Illinois through the period.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved from the Southern Plains on Wednesday morning into Michigan by early Friday morning. This brought a wide array of weather to northwest Illinois through the period. Precipitation began as rain on Wednesday evening and quickly changed over to snow along and north of a line from Keokuk County to Linn County to Johnson County to across Carroll, Jo Daviess, and Stephenson Counties. Snow continued heavy at times through the night across Carroll, Jo Daviess, and Stephenson Counties while to the south rain with isolated thunderstorms occurred. A powerful cold front swept through northwest Illinois on Thursday morning changing the precipitation over to all snow from west to east by afternoon. In addition, winds switched to the northwest and increased rapidly to 25 to 35 mph with gusts as high as 60 mph. This created blizzard conditions across all of northwest Illinois as the front passed, reducing visibility to a half mile or less for several hours. Conditions began to improve rapidly from west to east on Thursday evening as the storm system departed to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 19, 6:24 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 19, 6:24 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CST WED DEC 19 2012
.AVIATION...
POTENT STORM SYSTEM TO IMPACT TERMINALS THROUGH THURSDAY. SNOW
WILL CONTINUE TO OVERSPREAD NORTHEAST IA INCLUDING KCID AND KDBQ
THIS EVENING... WITH MODERATE TO HEAVY SNOWS EXPECTED BY LATE
EVENING THROUGH THURSDAY MORNING. KMLI/KBRL WILL CONTINUE TO
SEE RAIN/SHOWERS DEVELOPING THIS EVENING AND CONTINUING OVERNIGHT.
THUNDERSTORMS COULD ALSO OCCUR AT OR NEAR KMLI/KBRL BUT THE
PROBABILITY IS TOO LOW FOR INCLUSION IN THE TAF AT THIS TIME.
THE RAIN AT KMLI/KBRL SHOULD CHANGE TO SNOW THURSDAY MORNING
AND CONTINUE THROUGH THE DAY. VERY STRONG NORTHWEST WINDS WILL
SPREAD EAST ACROSS THE AREA FROM LATE THIS EVENING THROUGH
THURSDAY MORNING CAUSING BLIZZARD OR NEAR BLIZZARD CONDITIONS. THE
STRONG WINDS WILL CONTINUE THROUGH THE DAY THURSDAY AND POSSIBLY
INTO THE EVENING. WINDS WILL LIKELY GUST TO 40 TO 50 MPH OR HIGHER
ON THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 326 PM CST WED DEC 19 2012/
SYNOPSIS...
LARGE WINTER STORM DEVELOPING OVER THE SOUTHERN PLAINS THIS
AFTERNOON TO LIFT NORTHEAST TO NEAR CHICAGO THURSDAY RESULTING IN
RAIN AND THUNDERSTORMS ALONG AND SOUTHEAST OF ITS PATH...WHILE A BLIZZARD
IS LOOMING WELL NW OF THE TRACK. THE LOCAL FORECAST AREA WILL SEE
WIDESPREAD IMPACTS...FROM RAIN AND THUNDERSTORMS TO HIGH WINDS AND
BLOWING SNOW. THE STORM WILL EXIT BY FRIDAY MORNING...FOLLOWED BY
COLDER AND RELATIVELY QUIET CONDITIONS OVER THE WEEKEND.
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FOCUS IS ON COMPLEX...STRONG WINTER STORM THAT WILL IMPACT THE
AREA LATE TONIGHT THROUGH THURSDAY NIGHT. HEAVY SNOW AND STRONG
WINDS STILL TAKING AIM ON PORTIONS OF EASTERN IA WHERE BLIZZARD
WARNINGS ARE ALREADY IN PLACE. A SLIGHT NW SHIFT THE IN NEAR MODEL
CONSENSUS TRACK COMPARED TO YESTERDAY...HAS SHIFTED THE AXIS OF
HEAVIER STORM TOTALS TO THE NORTHWEST...WHILE THE RAIN/SNOW LINE
HAS ALSO SHIFTED. THIS WILL RESULT IN MUCH LOWER AMOUNTS THAN
PREVIOUSLY EXPECTED ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA.
CONFIDENCE REMAINS HIGH THAT THE ENTIRE AREA WILL SEE STRONG TO
VERY STRONG WINDS THU INTO THU EVENING.
THE SURFACE CYCLONE WAS DEVELOPING OVER THE OK PANHANDLE THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL SHORTWAVE AND EXIT
REGION OF A 150 KT 300 MB JET CORE IN THE SW U.S. AT 12Z. VISIBLE
SATELLITE IMAGERY AT 20Z INDICATED A LARGE CLASSIC BAROCLINIC LEAF
SIGNATURE EAST TO NORTHEAST OF THE LOW AND MSAS SHOWED AN AXIS OF
PRESSURE FALLS SPRAWLED NORTHEAST INTO EASTERN KS...SW IA AND NW
MO. RADAR IMAGERY SHOWED AN AREA OF DEVELOPING PRECIPITATION...MAINLY
RAIN LIFTING NORTH INTO THE SOUTHERN HALF OF THE FORECAST AREA.
THIS ELEVATED WARM ADVECTION BAND WILL EXPAND OVER THE FORECAST
AREA THIS EVENING AS UPPER LEVEL DIFLUENCE AND FORCING OVERSPREADS
THE REGION. FORECAST SOUNDINGS ACROSS THE NW SUGGEST A MIX OF
RAIN/SLEET AND SNOW EARLY...CHANGING TO ALL SNOW BY MID EVENING.
ELSEWHERE...STRONG WARM ADVECTION SHOULD KEEP THE PRECIPITATION
PRIMARILY IN THE FORM OF RAIN THROUGH THE NIGHT WITH STEEP MID
LEVEL LAPSE RATES AND STRONG FORCING SUPPORTING AT LEAST ISOLATED
THUNDERSTORMS. WITH THE SLIGHT NW SHIFT OF THE TRACK COMPARED TO
YESTERDAYS MODELS...THE TRANSITION FROM RAIN TO SNOW WILL LIKELY
BISECT THE FORECAST AREA THROUGH THE NIGHT. WIDESPREAD HALF TO
NEAR 1 INCH RAINFALL IS EXPECTED ACROSS THE EAST...WHILE SNOW MAY
BE HEAVY AT TIMES IN THE NW.
THURSDAY...THE WRAP AROUND DEFORMATION ZONE AND AXIS OF MODERATE TO
HEAVY SNOW WILL MIGRATE EAST ACROSS THE MS RIVER AROUND MID TO LATE
MORNING...INTO NW IL BY AFTERNOON. IT WILL BE THIS AXIS OF LIFT THAT
WILL PROVIDE SNOWFALL EAST OF THE MS RIVER AFTER THE MORNING
CHANGEOVER FROM LIQUID TO SNOW. THE SYSTEM INTENSIFIES AS IT LIFTS
ACROSS NORTHERN IL INTO THE GREAT LAKES...WITH A RESULTING TIGHT
PRESSURE GRADIENT AND VERY STRONG SURFACE WINDS. WIDESPREAD BLOWING
SNOW AND BLIZZARD CONDITIONS...DEVELOPING OVERNIGHT IN THE
WEST...WILL CONTINUE THROUGH THE DAY ACROSS EASTERN IA EVEN AFTER
THE SNOWFALL ENDS...WHILE THE EAST WILL SEE NEAR BLIZZARD
CONDITIONS THROUGH THE AFTERNOON WELL INTO THURSDAY NIGHT.
HEADLINES... BLIZZARD WARNING CONTINUES ACROSS NW IA UNTIL 00Z
THU EVENING. WILL LIKELY SEE WIDESPREAD BLOWING SNOW CONTINUING
INTO THE EVENING. WHILE NO LONGER BLIZZARD CONDITIONS...MAY NEED
TO EXTEND HEADLINES IN THIS AREA OVER EASTERN IA INTO THU EVENING.
TO THE SOUTHEAST...THE WINTER STORM WARNING ACROSS THE CENTRAL
PORTION OF THE FORECAST AREA WILL REMAIN AS IS...EXCEPT SNOW
TOTALS WILL BE LESS THAN PREVIOUSLY EXPECTED DUE TO A DELAYED
CHANGEOVER FROM RAIN TO SNOW. WITH STRONG WINDS AND BLOWING SNOW
LIKELY CONTINUING WELL INTO THU EVENING...HAVE DELAYED THE
EXPIRATION TO MIDNIGHT THU NIGHT ACROSS THE NORTHERN HALF OF THE
WARNING AREA. THE WINTER STORM WATCH IN BUREAU AND PUTNAM COUNTIES
HAS BEEN CHANGED TO A WINTER STORM WARNING FOR THU AFTERNOON AND
EVENING. THERE...SNOWFALL TOTALS WILL LIKELY BE ONLY 1 TO 3
INCHES...BUT WINDS WILL BE ADVISORY LEVEL AND POSSIBLY INTO HIGH
WIND WARNING CRITERIA FOR A PERIOD THU...CAUSING CONSIDERABLE
BLOWING SNOW. THE WINTER WEATHER ADVISORY CONTINUES UNCHANGED FOR
LIGHT SNOW...STRONG WINDS AND BLOWING SNOW IN HANCOCK...MCDONOUGH
AND WARREN COUNTIES IN IL.
SHEETS
LONG TERM...FRIDAY THROUGH WEDNESDAY...
BY FRIDAY MORNING THE WINTER STORM WILL BE CENTERED OVER WESTERN
ONTARIO. FAIRLY STRONG CYCLONIC FLOW WILL EXTEND WELL WEST OF THE
STORM INTO EASTERN IOWA...KEEPING GUSTY NORTHWEST WINDS OVER THE
FORECAST AREA AT LEAST THROUGH THE MORNING. WINDS SHOULD DIMINISH
DURING THE AFTERNOON AS A RIDGE OF HIGH PRESSURE BUILDS INTO
CENTRAL IOWA. THE WRAP AROUND CLOUDS SHOULD STILL BE OVER THE FAR
EASTERN COUNTIES EARLY FRIDAY MORNING BUT THEY SHOULD MOVE EAST OF
THE AREA BY LATE MORNING. FRIDAY WILL BE A COLD DAY WITH FRESH SNOW
COVER OVER A LARGE PART OF THE FORECAST AREA DESPITE SUNSHINE. HIGHS
MAY STRUGGLE TO REACH 20 OVER THE NORTHWEST WHERE THE DEEPEST SNOW
COVER SHOULD EXIST. THE REST OF THE AREA SHOULD HAVE HIGHS IN THE 20S.
QUIET WEATHER WILL BE IN PLACE FOR THE WEEKEND AS UPPER RIDGING
BEHIND THE WINTER STORM FLATTENS INTO MORE ZONAL FLOW BY SUNDAY.
SURFACE RIDGING WILL MOVE EAST OF THE AREA SETTING UP WEAK SOUTHERLY
FLOW. THE AREAS WITH DEEP SNOW COVER IN EAST CENTRAL IOWA LIKELY TO
BE NEAR ZERO WITH MID TEENS IN THE SOUTH SATURDAY MORNING WITH
SIMILAR LOWS SUNDAY. HIGHS SHOULD BE IN THE 20S AND 30S.
CONTINUED THE MENTION OF LOW POPS FOR LIGHT SNOW MONDAY WITH MODELS
STILL SHOWING A WEAK S/W MOVING THROUGH MN AND WI. FOR TUESDAY AND
WEDNESDAY THE GFS/ECMWF CONTINUE TO SHOW ANOTHER WINTER STORM
IMPACTING PARTS OF THE MIDWEST. THE 06Z GFS AND 00Z ECMWF WERE
TAKING THE SYSTEM WELL SOUTH AND EAST OF THE MID MISSISSIPPI VALLEY
BUT THE 12Z RUNS OF BOTH MODELS HAVE SHIFTED THE TRACK BACK TO THE
NORTHWEST BRINGING SOME DEGREE OF MEASURABLE SNOW TO THE FORECAST
AREA. THE ECMWF JUST BRUSHES THE AREA WITH MEASURABLE SNOW WHILE
THE GFS SUGGESTS ANOTHER WINTER STORM. CONFIDENCE REMAINS LOW IN
THIS SYSTEM WITH THE WIDE RUN TO RUN VARIANCES OF THE STORM TRACK.
FOR NOW HAVE CONTINUED TO MENTION LOW CHANCE POPS FOR SNOW TUESDAY
THROUGH WEDNESDAY.
DLF
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-KEOKUK-
LINN-WASHINGTON.
WINTER STORM WARNING FROM 6 AM TO 6 PM CST THURSDAY FOR DES
MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-MUSCATINE-VAN BUREN.
WINTER STORM WARNING FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR CLINTON-SCOTT.
IL...BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR JO DAVIESS.
WINTER STORM WARNING FROM 6 AM TO 6 PM CST THURSDAY FOR
HENDERSON.
WINTER STORM WARNING FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR CARROLL-HENRY IL-MERCER-ROCK ISLAND-STEPHENSON-
WHITESIDE.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR
HANCOCK-MCDONOUGH-WARREN.
WINTER STORM WARNING FROM NOON THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR BUREAU-PUTNAM.
MO...WINTER STORM WARNING FROM 6 AM TO 6 PM CST THURSDAY FOR CLARK-
SCOTLAND.
&&Hazardous weather outlook, Dec 19, 4:20 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CST WED DEC 19 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-202230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A BLIZZARD WARNING IS IN EFFECT TONIGHT THROUGH THURSDAY FOR
EASTERN IOWA NORTHWEST OF A LINE FROM WASHINGTON IOWA THROUGH
TIPTON...TO GALENA ILLINOIS. A COMBINATION OF RAIN AND SNOW WILL
DEVELOP THIS EVENING. HEAVY SNOW IS EXPECTED IN PORTIONS OF EAST
CENTRAL AND NORTHEAST IOWA FROM LATE THIS EVENING INTO THURSDAY MORNING.
BLIZZARD CONDITIONS WILL DEVELOP OVERNIGHT AS NORTH TO NORTHWEST
WINDS INCREASE TO 25 TO 35 MPH WITH GUSTS NEAR 50 MPH. TRAVEL IN
OPEN AREAS WILL BE DANGEROUS...IF NOT IMPOSSIBLE LATE TONIGHT.
ELSEWHERE...RAIN WILL CONTINUE TO DEVELOP THIS EVENING. THE RAIN
WILL MIX WITH SLEET AND SNOW OVERNIGHT. A THUNDERSTORM IS ALSO
POSSIBLE TOWARD MORNING. LATE TONIGHT THE PRECIPITATION SHOULD
CHANGE TO ALL SNOW OVER PARTS OF SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BLIZZARD CONDITIONS WILL CONTINUE OVER PARTS OF EAST CENTRAL IOWA
AND NORTHWEST ILLINOIS THROUGH THURSDAY AFTERNOON. FOR THE REST OF
THE AREA...WINTER STORM WARNINGS ARE IN EFFECT THROUGH THURSDAY EVENING
FOR NEAR BLIZZARD CONDITIONS. HIGH WINDS AND SNOW WILL CONTINUE
THROUGH THE DAY IN THE BLIZZARD WARNING AREA. AREAS UNDER A WINTER
STORM WARNING WILL SEE A TRANSITION TO ALL SNOW DURING THE MORNING
WITH NORTHWEST WINDS INCREASING TO 25 TO 35 MPH AND GUSTING TO
NEAR 50 MPH AT TIMES. THE HIGHS WINDS AND SNOWFALL WILL CONTINUE
INTO THE EVENING CREATING HAZARDOUS TRAVEL CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AMOUNTS OF MORE THAN AN INCH WOULD BE APPRECIATED.
In the hours before
Local storm report, Dec 19, 8:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM SNOW 4 WNW DUBUQUE 42.52N 90.76W
12/19/2012 E1.0 INCH DUBUQUE IA TRAINED SPOTTER
SNOW TOTAL SO FAR.
0809 PM SNOW VINTON 42.16N 92.03W
12/19/2012 E1.0 INCH BENTON IA TRAINED SPOTTER
SNOW TOTAL SO FAR.
&&
GROSSLocal storm report, Dec 19, 8:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW 1 SSW BELLE PLAINE 41.89N 92.28W
12/19/2012 E0.5 INCH BENTON IA TRAINED SPOTTER
SO FAR.
0830 PM SNOW 3 N CEDAR RAPIDS 42.02N 91.66W
12/19/2012 E0.5 INCH LINN IA TRAINED SPOTTER
SO FAR.
0831 PM SNOW 1 SE VINTON 42.16N 92.02W
12/19/2012 E1.3 INCH BENTON IA TRAINED SPOTTER
SO FAR
&&
GROSSLocal storm report, Dec 19, 8:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM SNOW 3 NNE STOCKTON 42.40N 89.99W
12/19/2012 M0.5 INCH JO DAVIESS IL CO-OP OBSERVER
SO FAR WITH HALF MILE VISIBILITY.
&&
GROSSLocal storm report, Dec 19, 9:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM SNOW 1 W APPLE RIVER 42.50N 90.11W
12/19/2012 E1.0 INCH JO DAVIESS IL TRAINED SPOTTER
0900 PM SNOW 4 W STANLEY 42.64N 91.89W
12/19/2012 M1.5 INCH BUCHANAN IA CO-OP OBSERVER
SNOW TOTAL SO FAR.
&&
GROSSLocal storm report, Dec 19, 9:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW 1 SSW BELLE PLAINE 41.89N 92.28W
12/19/2012 E0.5 INCH BENTON IA TRAINED SPOTTER
SO FAR.
0830 PM SNOW 3 N CEDAR RAPIDS 42.02N 91.66W
12/19/2012 E0.5 INCH LINN IA TRAINED SPOTTER
SO FAR.
0831 PM SNOW 1 SE VINTON 42.16N 92.02W
12/19/2012 E1.3 INCH BENTON IA TRAINED SPOTTER
SO FAR
0845 PM SNOW 3 NNE STOCKTON 42.40N 89.99W
12/19/2012 M0.5 INCH JO DAVIESS IL CO-OP OBSERVER
SO FAR WITH HALF MILE VISIBILITY.
0853 PM SNOW 1 W APPLE RIVER 42.50N 90.11W
12/19/2012 E1.0 INCH JO DAVIESS IL TRAINED SPOTTER
0900 PM SNOW 4 W STANLEY 42.64N 91.89W
12/19/2012 M1.5 INCH BUCHANAN IA CO-OP OBSERVER
SNOW TOTAL SO FAR.
&&
GROSSLocal storm report, Dec 19, 9:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 3 NNE DOWNING 40.52N 92.34W
12/19/2012 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
GROSSBlizzard, Carroll
- When
- December 19, 10:00 PM CST to December 20, 9:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A trained spotter in Thomson reported 4.0 inches of snow. The AWOS site in Savanna reported a peak gust of 37 knots.
Blizzard, Jo Daviess
- When
- December 19, 10:00 PM CST to December 20, 8:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Snowfall reports in Jo Daviess County ranged from 8.0 inches 3 miles southeast of Galena to 11.0 inches in Apple River Canyon State Park. The ASOS at Dubuque Iowa had a peak wind gust of 42 knots.
Blizzard, Stephenson
- When
- December 19, 11:00 PM CST to December 20, 8:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 5.0 inches at Freeport to 12.0 inches 2 miles northwest of Lena.
Blizzard, Hancock
- When
- December 20, 12:00 PM CST to 9:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A COOP Observer in Augusta, Illinois reported a storm total snowfall of 6 inches. The AWOS in Fort Madison, Iowa reported a peak gust of 46 knots.
Blizzard, Henderson
- When
- December 20, 12:00 PM CST to 9:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Blizzard, Mercer
- When
- December 20, 12:00 PM CST to 10:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
A trained spotter 2 miles north of New Windsor reported 4.5 inches of snow.
Blizzard, Rock Island
- When
- December 20, 12:00 PM CST to 8:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The NWS observer at the Quad Cities Airport recorded 4.9 inches of snow. The ASOS at the airport reported a peak gust of 45 knots.
Blizzard, Whiteside
- When
- December 20, 12:00 PM CST to 10:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
A trained spotter 1 mile west northwest of Morrison reported 3.5 inches of snow.
Blizzard, Bureau
- When
- December 20, 1:00 PM CST to 10:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Spotter reports ranged from 1.0 inch at Walnut to 1.5 inches in Princeton.
Blizzard, Henry
- When
- December 20, 1:00 PM CST to 10:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Trained spotters snowfall reports ranged from 3.4 inches of snow 1 mile east of Kewanee to 4.7 inches of snow 2 miles southeast of Colona.
Blizzard, McDonough
- When
- December 20, 1:00 PM CST to 10:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Spotter snow reports ranged from 4.0 inches at Colchester to 5.0 inches one mile southwest of Macomb. The AWOS at Macomb reported a peak wind speed of 47 knots.
Blizzard, Warren
- When
- December 20, 1:00 PM CST to 10:00 PM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
Blizzard, Putnam
- When
- December 20, 2:00 PM CST to 10:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426861, 426872, 426895, 426863, 426865, 426885, 426894, 426902, 426853, 426870, 426876, 426899, 426893.